Lightning, El Paso
- When
- July 19, 4:45 PM MST
- Where
- El Paso County, 0.31 mi NE of Calhan
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.033, -104.295
A lightning strike injured three people at the El Paso County Fairgrounds.
A lightning strike occurred at the El Paso County Fair in Calhan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A lightning strike occurred at the El Paso County Fair in Calhan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:22 PM MST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 322 PM MDT TUE JUL 19 2016 .SHORT TERM...(This evening through Wednesday) Issued at 311 PM MDT Tue Jul 19 2016 Tonight the upper level ridge wl be centered over nern OK and should move little on Wed. This wl leave the forecast area of the west side of the upper ridge and wl allow the stream of mstr from the south to continue ovr wrn CO. Scattered showers/tstms can be expected to continue over and nr the higher terrain thru the evening hours, with probably some isold activity along the I-25 corridor, and little chance for pcpn ovr the far sern plains. Wed should be much like today, with showers/tstms likely developing ovr some of the hyr trrn by late morning, and then increasing in coverage and spreading to the nearby lower elevations thru the afternoon. High temps on Wed should generally be around normal in the high valleys, with readings in the 90's to lower 100's acrs the sern plains. .LONG TERM...(Wednesday night through Tuesday) Issued at 311 PM MDT Tue Jul 19 2016 ...Cooler by the Weekend... No big changes to the long term forecast. Monsoonal pattern will hold through Thursday, bringing daily chances of storms to the mountains each afternoon, with ISOLD activity spreading eastward to the Plains by late afternoon through the evenings. Storms should be on the weak side given lack of vertical shear, but there could be some locally heavy rainfall. Afternoon high Temps will remain close to 100 degrees for the Plains as the dome of very warm air remains to our east. By Friday, the upper high will begin to slide EWD into NM, and eventually elongate and weaken across the Desert SW. A series of short waves will be moving through the Rockies at the same time. First front associated with these waves will move in late Fri or early Sat, followed by a second frontal system late in the weekend or early next week. This will push temps back to near average or even possibly below average as we head into the latter part of July. The fronts along with continued moisture advection from the south will tend to keep good chances of precip over our area through the weekend and into next week. A little early to say, but there also could be some potential for strong to severe storms during this period. Nothing too unusual for mid Summer in the Rockies. Rose && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 311 PM MDT Tue Jul 19 2016 There could be thunderstorms in the vcnty of the terminal forecast sites this evening, and then again Wed afternoon, with KCOS and KALS having the best chances of this occurring. Gusty outflow winds and locally heavy rain wl be possible. Otherwise, VFR conditions are expected at the forecast sites. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...28 LONG TERM...ROSE AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1100 AM MDT TUE JUL 19 2016 COZ058>089-093>099-201700- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1100 AM MDT TUE JUL 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED WILL BE FOUND OVER AND NEAR THE HIGHER TERRAIN THIS AFTERNOON AND EVENING, WITH POSSIBLY ISOLATED STORMS ACROSS THE LOWER ELEVATIONS. THE PRIMARY STORM THREATS WILL INCLUDE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND LOCALLY HEAVY RAINFALL. IF A STORM IMPACTS A FLOOD PRONE LOCATION SUCH AS A BURN SCAR OR URBAN AREA, OR IF A STORM SITS OVER ANY SPOT FOR TOO LONG, FLASH FLOODING COULD OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL, WIND GUSTS UP TO 50 MPH AND LIGHTNING. HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS, PARTICULARLY OVER AND NEAR THE MOUNTAINS. A COLD FRONT WILL BRING AN INCREASED POTENTIAL FOR THUNDERSTORMS TO THE PLAINS FOR SATURDAY AND SUNDAY. ONE OR TWO STORMS COULD BECOME STRONG TO SEVERE WITH HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN COLORADO. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1249 PM MDT TUE JUL 19 2016 COZ065-066-069-191915- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- LA GARITA MOUNTAINS ABOVE 10000 FT CO- 1249 PM MDT TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 115 PM MDT... AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF SAGUACHE...OR 46 MILES SOUTHEAST OF GUNNISON...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAGUACHE COUNTY. LAT...LON 3790 10633 3800 10653 3823 10643 3812 10618 TIME...MOT...LOC 1848Z 209DEG 8KT 3802 10639 28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 156 PM MDT TUE JUL 19 2016 COZ065-066-069-192030- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO- LA GARITA MOUNTAINS ABOVE 10000 FT CO- 156 PM MDT TUE JUL 19 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 230 PM MDT... AT 156 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SAGUACHE...OR 43 MILES NORTHWEST OF ALAMOSA...MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAGUACHE. LAT...LON 3796 10639 3812 10629 3811 10611 3788 10623 TIME...MOT...LOC 1956Z 295DEG 14KT 3801 10626 28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 1 SE BUENA VISTA 38.82N 106.12W
07/19/2016 M59 MPH CHAFFEE CO AWOS
AWOS STATION BUENA VISTA AIRPORT /AEJ/.
&&
RMGThe Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
1 lightning. Local standard time, as filed.
A lightning strike injured three people at the El Paso County Fairgrounds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639116.